Wyoming, 2019

Blizzard and Winter Storm in Wyoming, April 10 to 11, 2019

April 10 to 11, 2019 · NWS CYS · 6 events in 6 counties and zones

A rapid strengthening Colorado Low in the lee of the Rockies coupled with a deepening shortwave trough and jet support gave the ingredients to again produce widespread snow across southeastern Wyoming. The far southeastern corner had the worst conditions with areas along Interstate 80 experiencing blizzard or near-blizzard conditions and heavy snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A rapid strengthening Colorado Low in the lee of the Rockies coupled with a deepening shortwave trough and jet support gave the ingredients to again produce widespread snow across southeastern Wyoming. The far southeastern corner had the worst conditions with areas along Interstate 80 experiencing blizzard or near-blizzard conditions and heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 10, 10:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 10, 10:25 AM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1125 AM MDT Wed Apr 10 2019

.SHORT TERM...(Today and tonight)
Issued at 327 AM MDT Wed Apr 10 2019

...BLIZZARD CONDITIONS EXPECTED TODAY AND TONIGHT. AVOID
UNNECESSARY TRAVEL...

...UPDATE...
Platte County Wyoming added to Blizzard Warning.

Morning objective analysis showed a rapidly strengthening 996 mb
low across eastern Colorado and western Kansas with a cold front
stretching west across Colorado. A warm front extended east over
the great plains with an inverted trough located over eastern
Wyoming extending northward through southern Montana. An arctic
front was moving south through the Dakotas with colder air and
northeasterly low level flow.

Aloft, a deepening shortwave trough was located over the 4 corners
with an attendant 75 kt jet streak rounding the base through
northern arizona. This trough was undergoing rapid strengthening
with 20 to 25 decameter 12 hour height falls to the east of the
main axis. A coupled jet was evident over the northern 3rd of the
CONUS which was also aiding in rapid intensification of the
trough and the surface low. Continued strengthening is expected
through the next 12 to 18 hours as the trough takes on a negative
tilt, closes off, and the surface low bombs to near 975 mb across
Kansas. The extremely strong gradients and dynamic lift will drive
widespread precipitation across southeastern Wyoming and western
Nebraska.

This system shares striking similarities with the early March
Blizzard just 4 weeks prior. Extremely strong dynamics are in play
with mid level frontogenesis and low level orographic lift maxed
out along the southern laramie range and the Nebraksa Panhandle.
Additionally, the low level inverted trough and a strong TROWAL
signature are evident in hi-res guidance indicating heavy snow
rates of 2-3 inches per hour will be possible with this storm.
Another concerning feature is the development of a heavy band of
snow somewhere in the lee of the laramie range. This band of heavy
and potentially convective snow was associated with what models
have indicated as a pseudo barrier jet developing near 700 mb with
extremely strong convergence. This convergence and increased
windspeeds could intensify blizzard like conditions along the I-80
summit and parts of Laramie and Platte counties. Snowfall totals
were increased to match this evolving threat.

Overall the rest of the storm remains on track with extremely
heavy snow developing by mid morning continuing through Thursday
morning. Precipitation will start as rain and transition to all
snow between 11am and 2 pm from northwest to southeast. Warm
ground temperatures will delay accumulation for a time but
extremely high snow rates will quickly accumulate Wednesday
afternoon. Expect extremely hazardous travel with blizzard
conditions across much of the panhandle and eastern Wyoming. Winds
could gust as high as 60 mph with whiteout conditions possible.
Extreme drifting of snow and extended road closures are also
possible. Avoid unnecessary travel through Thursday morning. Snow
will die down early Thursday with a warm up back into the 40s
expected Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 327 AM MDT Wed Apr 10 2019

Continued active jet stream pattern over the weekend and mid next
week with a series of passing weather systems across the High
Plains. while overall hazard outlook remains low at this time, will
need to monitor nest Tuesday and Wednesday for another round of
rain/snow.

Well-below normal temperatures will continue Friday afternoon with
readings struggling to reach into the 40s as northwest flow and CAA
persist on the back side of the deep closed low over the north
central Plains. Slow temperature moderation will occur over the
weekend with a few passing shortwave troughs across the region.
Overall precipitation will be limited due the the progressiveness of
the waves and lacking deep columnar moisture. Will need to monitor
the mountain ranges however, as enough orographic lift could
override the lower moisture levels and aid in snow showers.
Continued warming trend will occur into early next week but
conditions will cool with the the approach of the next system
Tuesday-Wednesday next week.

Both the GFS and the ECMWF highlight next Tuesday into Wednesday
with blossoming QPF over WY/NE with a larger longwave trough axis
over the inter-mountain west. Early indications suggest a higher
terrain snow, lower elevation rain and then a transition to snow for
portions of the High Plains. Will need to monitor this system for
the next round of potential hazard headlines regarding Winter
Weather Advisories. This system does not appear to have nearly as
much strength or organization as this current system impacting the
region today-Thursday.

.FIRE WEATHER...

No fire weather concerns for the next several days given the below
normal temperatures, snow cover, and current fuel status. A warming
trend will occur into late week with above normal temperatures
anticipated by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1120 AM MDT Wed Apr 10 2019

Wyoming TAFS...Occasional IFR at Rawlins until 22Z, then MVFR
until 12Z, then VFR. Wind gusts to 32 knots until 01Z.

Occasional IFR at Laramie until 21Z, then IFR until 01Z, then
MVFR. Wind gusts to 35 knots until 08Z.

Occasional IFR at Cheyenne until 21Z, then IFR until 06Z, then
MVFR until 15Z, then VFR. Wind gusts to 45 knots.

Nebraska TAFS...IFR until 15Z, then MVFR. Wind gusts to 48 knots.

&&

.FIRE WEATHER...

No fire weather concerns for the next several days given the below
normal temperatures, snow cover, and current fuel status. A warming
trend will occur into late week with above normal temperatures
anticipated by the weekend.

&&

.HYDROLOGY...
Issued at 327 AM MDT Wed Apr 10 2019

Hydrology concerns revolve around the complex winter storm
expected today and tonight. Flooding in the Panhandle is a
possibility with the passage of this system. Rainfall combined
with heavy snow will push soil capacity to its limit especially
once snowmelt begins in the coming days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 3 PM MDT Thursday for WYZ106>108-116>119.

     Winter Storm Warning until noon MDT Thursday for WYZ104-105-109-
     110-115.

     Winter Storm Warning until 6 AM MDT Thursday for WYZ101>103.

     Winter Weather Advisory until 6 AM MDT Thursday for WYZ111>114.

NE...Blizzard Warning until 3 PM MDT Thursday for NEZ002-095.

     Blizzard Warning until 3 PM MDT Thursday for NEZ003-019>021-054-
     055-096.

&&

SHORT TERM...AL
LONG TERM...JSA
AVIATION...RUBIN
FIRE WEATHER...AL
HYDROLOGY...AL
Hazardous weather outlook, Apr 10, 5:24 AM MST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
624 AM MDT Wed Apr 10 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
111230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
624 AM MDT Wed Apr 10 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

...Platte County Wyoming Upgraded to Blizzard Warning...

Freezing drizzle and rain possible in some areas this morning,
then the wintry mix will transition to snow by 11am. Snow and
significant blowing snow is expected through the day into
Thursday. Accumulations of 6 to 12 inches with drifting are
possible. Expect significant travel impacts today and Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will end early Thursday afternoon with strong wind continuing
through thursday evening. Blowing and drifting snow will be
possible. Snow chances return early next week.

.Spotter information statement...

Spotters are encouraged to report snowfall and wind reports to the
national Weather Service.

WYZ103>105-109>115-111230-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
624 AM MDT Wed Apr 10 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow is expected this morning with a transition to all
snow by 7 am. Significant accumulations are possible along with
blowing and drifting snow. Significant travel impacts are
expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will end early Thursday morning with strong wind continuing
through thursday afternoon. Blowing and drifting snow will be
possible. Snow chances return early next week.

.Spotter information statement...

Spotters are encouraged to report snowfall and wind reports to the
national Weather Service.

In the hours before

Local storm report, Apr 10, 10:34 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1134 AM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     SNOW             10 N CHEYENNE           41.29N 104.79W
04/10/2019  E2.0 INCH        LARAMIE            WY   PUBLIC

            LIGHT SNOW NOW. SOME BLOWING SNOW.

1120 AM     SNOW             BURNS                   41.19N 104.36W
04/10/2019  E2.5 INCH        LARAMIE            WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

&&

GCLAYCOM
Local storm report, Apr 10, 11:01 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    CHADRON                 42.83N 103.00W
04/10/2019  E3.00 INCH       DAWES              NE   PUBLIC

            REPORT RECEIVED VIA FACEBOOK. NEAR 1/4 INCH OF ICE ON
            OUTDOOR VEGETATION. POWER OUTAGE REPORTED IN CRAWFORD
            THAT HAS SINCE BEEN RESTORED.

&&

GCLAYCOM
Local storm report, Apr 10, 11:07 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1207 PM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    CHADRON                 42.83N 103.00W
04/10/2019  E0.19 INCH       DAWES              NE   PUBLIC

            REPORT RECEIVED VIA FACEBOOK. NEAR 1/4 INCH OF ICE ON
            OUTDOOR VEGETATION. POWER OUTAGE REPORTED IN CRAWFORD
            THAT HAS SINCE BEEN RESTORED.

&&

GCLAYCOM
Local storm report, Apr 10, 11:16 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1216 PM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             CHEYENNE                41.15N 104.79W
04/10/2019  M2.3 INCH        LARAMIE            WY   NWS EMPLOYEE

            2.3 INCHES OF SNOWFALL WITH CURRENT SNOW DEPTH 2.0
            INCHES.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 3 winter storm. Local standard time, as filed.

Blizzard, South Laramie Range

When
April 10, 12:00 PM MST to 6:00 PM MST
Where
South Laramie Range forecast zone
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor near Buford measured wind gusts up to 50 mph with ongoing snow creating near zero visibility. Interstate 80 in both directions was closed to enable crews to clear and reduce traffic accidents further delaying opening the road.

Winter Storm, Central Laramie County

When
April 10, 12:00 PM MST to April 11, 7:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Over six inches of snowfall fell in near blizzard-like conditions with widespread COOP and CoCoRaHS observations across the Cheyenne area from five to even 8 inches. Interstate 80 was closed eastbound to alleviate traffic congestion as blizzard conditions were reported in the eastern portion of the county and across the state line in Nebraska.

Winter Storm, Goshen County

When
April 10, 12:00 PM MST to April 11, 11:00 AM MST
Where
Goshen County forecast zone
Reported by
Emergency Manager
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Near blizzard like conditions and reported foot of snow measured in Yoder by observer. Several additional reports of six to eight inches were reported by spotters and CoCoRaHS observers.

Winter Storm, East Platte County

When
April 10, 12:00 PM MST to April 11, 2:00 AM MST
Where
East Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Observer five miles south of Guersney measured six inches of snowfall with several Wyoming Department of Transportation sensors along Interstate 25 measuring near-blizzard like conditions.

Blizzard, East Laramie County

When
April 10, 2:15 PM MST to 5:35 PM MST
Where
East Laramie County forecast zone
Reported by
AWOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Observations measured at the Pine Bluffs Airport and neighboring sensors measured blizzard conditions. The Wyoming Department of Transportation closed Interstate 80 from Pine Bluffs into Nebraska due to adverse winter weather conditions. A Wyoming Department of Roads employee reported 15 to 18 inches of snow due to blowing and drifting with 4 foot drifts widespread.

Blizzard, South Laramie Range Foothills

When
April 10, 3:35 PM MST to 9:30 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several Wyoming Department of Transportation sensors along Interstate 80 experienced wind gusts up to 40 mph during the event including even Wyo Hill on Interstate 25. Portions of both interstates were closed to ensure the safety of travelers and to mitigate accidents.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808408, 808522, 808528, 808529, 808520, 808409.